Texas, 2009

Drought in Texas, May 1 to 31, 2009

May 1 to 31, 2009 · NWS LUB · 3 events in 3 counties and zones

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region, especially over the southern Rolling Plains from late October 2008 through May 2009. Severe (D2) drought initially developed over the Rolling Plains during late January 2009.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region, especially over the southern Rolling Plains from late October 2008 through May 2009. Severe (D2) drought initially developed over the Rolling Plains during late January 2009. By mid April 2009, several widespread rain events had helped to provide a temporary reprieve of drought conditions over most of the area. The area impacted by Severe (2) drought had lessened over the southern Rolling Plains. However, May 2009 saw a low coverage and intensity of convective rainfalls as compared to climatology. Thus, with long-term rainfall deficits on the increase, drought conditions intensified to Extreme (D3) drought over the southern Rolling Plains of West Texas by the end of May.

Severe (D2) drought was ongoing over Kent, King, and Stonewall Counties at the beginning of May. Rainfall deficits for the previous six month period increased to between four and six inches over the southern Rolling Plains by the end of the month. These deficits represented 40% to 50% of climatological averages.

Following the failure of winter wheat crops in previous months, agricultural impacts in May began to include delays in cotton planting--the area's primary industry. Local cotton experts reported that the lack of wetting rainfall events in May made it difficult for farmers to plant. However, the lack of rainfall would not become critical until early June, when crop insurance deadlines required cotton crops to be in the fields.

State agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land usage locally being for cotton production.

The total economic impact across the South Plains region in May was estimated at $6 million with approximately $24 million dollars of economic loss occurring locally since the onset of severe (D2) drought conditions in January 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 30, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 PM CDT THU APR 30 2009

.AVIATION...
VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL DURING THE FIRST HALF
OF THE VALID PERIOD WITH THE EXCEPTION OF GROUND FOG AROUND
DAYBREAK. INSTABILITY TO THE EAST OF A A DRYLINE AND SOUTH OF A
SFC COLD FRONT WILL PROVIDE FOR AFTERNOON CONVECTION NEAR KCDS BUT
ACTUAL LOCATION OF THESE FEATURES WILL DETERMINE IF STORMS WILL
AFFECT THE TERMINAL AREA. AFTER THE FRONT PUSHES THROUGH...LOW
CLOUDINESS IS EXPECTED AND WHILE NOT INCLUDED IN THIS PACKAGE...IT IS
POSSIBLE THAT CIGS COULD DROP CONDITIONS TO IFR. 26

&&

.PREV DISCUSSION... /ISSUED 1002 PM CDT THU APR 30 2009/

UPDATE...
REMOVED POPS FROM THE ROLLING PLAINS FOR THE REMAINDER OF THE
EVENING. ONE LONE STORM FORMED IN WESTERN OKLA BUT WEAK
CONVERGENCE ON VARIOUS BOUNDARIES WAS NEVER ABLE TO OVERCOME CAP
FARTHER WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  87  43  64  45 /  10  10  20  20  20
TULIA         56  86  45  62  47 /  10  10  20  20  20
PLAINVIEW     58  89  48  67  48 /  10  10  20  20  20
LEVELLAND     59  93  51  70  50 /  10  10  20  20  20
LUBBOCK       61  92  51  70  50 /  10  10  20  20  20
DENVER CITY   61  94  55  83  51 /  10  10  10  20  20
BROWNFIELD    63  94  54  77  53 /  10  10  20  20  20
CHILDRESS     65  88  49  70  51 /  10  30  30  20  30
SPUR          65  92  53  72  52 /  10  20  20  20  30
ASPERMONT     65  93  55  74  55 /  10  20  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Apr 30, 9:03 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1003 PM CDT THU APR 30 2009

TXZ021>044-020315-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1003 PM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE INTERSECTION OF AN APPROACHING COLD FRONT AND THE DRYLINE WILL
BRING THE THREAT FOR STRONG TO SEVERE STORMS ACROSS THE EXTREME
SOUTHEAST TEXAS PANHANDLE AND EASTERN ROLLING PLAINS ON FRIDAY.
ALSO...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING
THE RISK OF STRONG TO SEVERE THUNDERSTORMS BEGINNING LATER THIS
WEEKEND INTO EARLY NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Stonewall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stonewall forecast zone
Crop damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, King

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
King forecast zone
Crop damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Kent

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kent forecast zone
Crop damage
$2.0 million
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167512, 167513, 167514.